Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 183, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 20, 2004, 11:51 PM CDT for Kingman County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2004, 11:51 PM CDT (04:51 UTC)
- Expired
- Jun 21, 2004, 12:45 AM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Kingman County, KS
The radar
The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 10:35 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 4.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 924 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 210451 SVRICT KSC095-210545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1151 PM CDT SUN JUN 20 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KINGMAN COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1245 AM CDT. * AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF CLEVELAND...OR ABOUT 4 MILES SOUTH OF KINGMAN...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF KINGMAN COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN COUNTY UNTIL 1245 AM CDT. LAT...LON 3763 9814 3755 9811 3756 9787 3769 9791 $$ /CARUSO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 9:40 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 20, 9:40 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 940 PM CDT SUN JUN 20 2004 SEVERAL CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS ONGOING THIS EVENING FM SWRN NEBRASKA THROUGH WRN KS INTO EXTREME NWRN OK. A 45 KNOT LOW LEVEL JET WL DEVELOP FM W TX UP THRU OK/KS OVERNIGHT PROVIDING FUEL TO KEEP THESE STORMS GOING. STILL COULD SEE THESE CLUSTERS MERGE INTO A LARGER MCS, WITH OVERALL SEWD PROPAGATION. CNTRL/S-CNTRL KS LIKELY TO BE IMPACTED BY MCS ACTIVITY OVERNIGHT, AND PSBLY SERN KS DURG THE EARLY AM HRS. MUCAPES OF 1000-1500 EXIST ALONG/W OF I-135 AND WITH 30-35 KTS OF DEEP LAYER SHEAR, A FEW STORMS COULD BE SEVERE WITH HAIL/WIND. GIVEN RECENT HEAVY RAINS DURG THE PAST WEEK, BIGGEST THREAT WL BE HEAVY RAINFALL/FLOODING. CURRENT FLOOD WATCH LOOKS GOOD AND ANY TWEAKS TO THE GRIDS SHOULD BE MINOR FOR THE OVERNIGHT AS CURRENT FCST LOOKS ON TRACK. JMC --------------------------------------------------------------- 336 PM CDT SUN JUN 20 2004 .DISCUSSION... TNGT: FOR INITIATION, TWO AREAS BEAR WATCHING: SWRN KS/NW OK AND SW NEB. BEST MIDLVL BAROCLINIC ZONE IS IN SW NEB, AND BETTER INSTBY IS IN SW KS. THIS MORNINGS MCS AFFECTED AREAS A BIT FURTHER S THAN ANTICIPATED, SO RATHER DISORGANIZED WIND/MSTR FIELDS ACRS THE AREA ATTM. APPRS THAT COMBO OF H5 RDG AND LACK OF SFC CONVERGENCE WL NOT BREAK SML CAP SUG BY 18Z DDC AND GOES SOUNDINGS. GETTING A ROGUE TSTM ON ONE OF NUMEROUS DISCONTINUITIES IS PSBL THIS EVE...WHICH COULD BE BRIEFLY SEVERE...BUT BEST CHC OF STORMS WL BE LATER TNGT AS COMBO OF TSTMS FM NEB AND THOSE FM WRN KS CONVERGE ON FCST AREA AFT MIDNGT. SOME THREAT FOR BOTH WND/HAIL OVRNGT...BUT BASED ON CURRENT PROGS/INDICATIONS DOES NOT APPR TO BE WDSPD THREAT UNLESS SOMETHING GETS SERIOUSLY ORGANIZED. BIGGEST THREAT SHUD BE FLOODING...WITH GREATER THAN AN INCH QPF ANTICIPATED OVER MOST OF THE AREA. COMBINED WITH SATURATED SOILS, BOTH ROAD/CREEK AND RIVER FLOODING ARE PROBABLE...SPCLY IN S CNTRL KS. FLOOD WATCH THRU NOON MON LOOKS GOOD. MON: PCPN WL BE ONGOING AT START OF PD, AND WITH GOOD FRONTOGENETIC FORCING ACRS SE KS THRUT THE DAY, ANTICIPATE PCPN WL CONT THERE ALL DAY. TEMPS SHUD BE WELL BLO NORMAL WITH CLDS PCPN. SOME CLRG PSBL IN THE NW WITH SOME RECOVERY IN TEMPS. BY MON NGT ANTICIPATE ANOTHER MCS WL DVLP IN SRN NEB AND TRACK ACRS THE FCST AREA ONCE AGN. NOT CONVINCED THAT SHORT RANGE MODELS ARE CORRECT SHUNTING SO MUCH MSTR SO FAR S DURG THE DAY. STG JET/DIFFLUENCE IN BAROCLINIC ZONE ACR KS/NEB BDR WOULD SUG AT LEAST SCT PCPN AFT MIDNGT. TUE: SHORT RANGE MODELS CONSISTENT IN SHOWING SHRTWV IN NRN STREAM WITH GRAZING SHOT DURG THE DAY. NOT SURE WHY LLVL PROGS DRY THINGS OUT SO QUICKLY, UNLESS ITS A RESULT OF CONVECTION BOTH ETA/GFS TRY TO DEVELOP. WITH SHRTWV NOT THRU AND STILL IN RIGHT REAR QUAD OF UPR SPD MAX LINGERING PCPN IN H5-H7 FRONTOGENSIS ZONE SEEMS PLAUSIBLE. HAVE INCLUDED SML POPS OVER ENTIRE AREA IN THE MORNING AND SRN SXS TUES AFT. WED-FRI: MED RANGE MODELS ARE CONSISTENT WITH PREV RUNS, BUT SML DIFFERENCES IN SHRTWVS IN UPR FLOW CONT TO RESULT IN SGFNT DIFFERENCES IN SFC PAT. MOST NOTABLY IS CAN/ECMWF SHOWING 2 DISTINCT VORT LOBES ROTATING ARND CAN UPR LO. THE TRAILING SHRTWV INDUCES SFC LO AND PULLS BAROCLINIC ZONE/SFC FNT INTO NRN PLAINS. MEANWHILE GFS RUNS SINCE 18Z SAT HAVE NO LOBES, ALLOWING COLD AIR TO SPILL S AND REINFORCE EXISTING SFC BNDRY, WITH SGFNT FROPA ACRS FCST AREA ON THU. REALITY WL MOST LKLY BE SOMEWHERE INBETWEEN. DAILY CONVECTION WL KEEP SOME SORT OF BAROCLINIC ZONE IN THE AREA, ALTHO WOULD EXPECT THIS TO CONT TO SHIFT S EACH DAY. SUSPECT A SECONDARY FNT WL DVLP ACRS THE NRN PLAINS WHICH SHUD HOLD BACK VERY COOL AIR. HOWEVER EXTENSIVE CLDS WL LKLY HAVE SAME EFFECT, WITH BLO NORMAL TEMPS MOST DAYS/MOST LOCATIONS. STILL HAVE SERIOUS DOUBTS THAT PCPN WL OCCUR ON THU, BUT FCST WL REFLECT CONSENSUS FCST. SAT-SUN: WL START MODERATING TEMPS TWRDS CLIMO. SOME POTENTIAL THAT PCPN WOULD LINGER INTO SAT...BUT GIVEN UNCERTAINTY, NOT GOING TO EXTEND IT AT THIS POINT. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 66 80 63 82 / 70 40 30 20 HUTCHINSON 66 80 62 82 / 80 40 30 20 NEWTON 66 80 62 82 / 80 40 30 20 ELDORADO 66 80 63 81 / 70 40 30 20 STROTHER FIELD 67 82 64 81 / 70 40 40 30 RUSSELL 63 79 57 83 / 80 30 20 20 GREAT BEND 64 80 59 83 / 80 30 20 20 SALINA 65 79 60 83 / 80 40 20 20 MCPHERSON 65 80 61 83 / 80 40 20 20 COFFEYVILLE 68 80 65 80 / 50 70 40 30 CHANUTE 66 80 65 80 / 50 70 30 30 IOLA 65 79 65 80 / 50 70 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE FCST AREA TIL NOON MON. && 17/HOWERTON
Hazardous weather outlook, Jun 20, 4:19 PM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 419 PM CDT SUN JUN 20 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-211200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 419 PM CDT SUN JUN 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS DEVELOPING ROUGHLY WEST OF I-35 THROUGH MIDNIGHT. ANY STORM THAT DEVELOPS EARLY THIS EVENING MAY BRIEFLY BE MARGINALLY SEVERE. STORMS WITH HEAVY RAIN WILL BECOME LIKELY AFTER MIDNIGHT. THERE IS A SLIGHT CHANCE THAT THESE COULD BE SEVERE AS WELL, WITH THE POTENTIAL FOR UP TO QUARTER SIZED HAIL AND DAMAGING WINDS. AT THIS POINT, IT DOES NOT APPEAR THAT THE SEVERE THUNDERSTORMS WILL BE WIDESPREAD. THE GREATEST THREAT FROM THE STORMS APPEARS TO BE HEAVY RAIN. THIS HEAVY RAIN MAY PRODUCE FLOODING ACROSS THE ENTIRE AREA. SEE THE LATEST FLOOD WATCH FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL CONTINUE INTO MONDAY, WITH THE BULK OF THE RAIN EAST OF I-35. SEE THE FLOOD WATCH FOR ADDITIONAL INFORMATION. THUNDERSTORMS WILL BE POSSIBLE OFF AN ON THROUGH FRIDAY NIGHT. SEVERE THUNDERSTORMS CANNOT BE RULED OUT THROUGH FRIDAY NIGHT, BUT IT IS TOO EARLY TO PINPOINT THE LOCATION OR TIMING OF THE SEVERE WEATHER THREAT. CONTINUE TO MONITOR LATER OUTLOOKS AND FORECASTS FOR UPDATED INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT. ANY REPORTS OF FLOODING OVERNIGHT WOULD BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM HOWERTON
In the hours before
Local storm report, Jun 20, 11:42 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1142 PM CDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1142 PM HAIL RUSSELL 38.89N 98.85W
06/20/2004 0.88 INCH RUSSELL KS LAW ENFORCEMENT
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 11:27 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 63 min |
| Jun 20, 11:56 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 64 min |
| Jun 21, 2:34 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.